Anti-Epileptic Drugs Associated with Increased Risk of Birth Defects

  • Health
Anti-Epileptic Drugs Associated with Increased Risk of Birth Defects

Two anti-epileptic drugs, valproic acid and topiramate, are linked to an increased risk of birth defects during pregnancy, a new study published in Neurology has warned.

The intake of the two medicines is growing as they are now being prescribed for medical conditions unrelated to epilepsy, notably migraine, pain and bipolar disorder.

According to around 1,886,825 data collected between January 2011 and March 2015 from the French national health care system, researchers found that women who had been prescribed valproic acid had a 19 times greater risk of having a baby with spina bifida, as well as other birth defects, including cleft palate and four types of heart defects.

Women prescribed topiramate had a seven times greater risk of having a baby with cleft lip, the study indicated.

“The new study confirms other large-scale studies where similar findings were found. It reinforces the risks associated with these particular two medications,” chairman-elect of the professional advisory board of the Epilepsy Foundation who was not involved in the new research, Dr. David Ficker, explained.

"Definitely in the epilepsy physician community, we are well aware of the risks of valproic acid during pregnancy. I think even in the neurology community," Ficker said.

"I also know that there are some women with difficult-to-control epilepsy that valproic acid may be the only medication that might be effective for them. All these different medicines have different ways of working in the brain, and they're not necessarily completely interchangeable. Fortunately, for many women, there are alternative medications that can be used that have a better safety profile during pregnancy," he added.

"If someone is on more than one seizure medicine, the risk of birth defects increases," Ficker deplored.

Source: Kataeb.org